Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


structured interruption regimen(SIR)
Sep 10, 2006

dear carol, i thought about a kind of SIR which may b realistic. if we consider a PATIENT HAVING 50 CD4 COUNT and after suppose 3 yr treatment with HAART CD4 CLIMBS UP TO 400 and then he gets resistant to that regimen we can stop it. now, if an average healthy person takes ab 10 yr to get down his CD4 from 1000 to 200 (reduce by 800) then the interrupted patient in our discussion can also have about 3 to 4 drug free years (TO GET DOWN CD4 FROM 400 TO 150 OR 200). After this drug free yrs when his count again gets down to 150 or 200 he can go for 2nd regimen. cant he? well, i am not so aware of such interruption thoroughly. i wish to have ur wise opinion on this topic . i will wait for ur reply. take care. titas final yr MBBS INDIA

Response from Ms. Salisbury

Hi India, Unfortunately a person with HIV has an altered immune system, so their T cells drop quickly when off HAART (HIV meds). A T cell count of 50 puts a person in an AIDS defining situation (<200 cells = AIDS). The new T cells a person recovers from being on HAART are not always as durable as the original (naive) T cells.

STIs have been studied in clinical trials. The largest one was the SMART trial by the CPCRA (federally funded). The SMART study showed the STIs were not the best way to go. The persons on the STIs had more opportunistics (infections) and bad outcomes than the persons left on their HIV meds.

Therefore my recommendation is not to advise any STIs in my patients. Good question though, thanks for asking. Carol


Previous
how coul i start im from where
Next
enough testing?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement